Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 31, 2018, 3:40 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 3:40 PM EDT (19:40 UTC)
- Expired
- Aug 31, 2018, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
685
WGUS51 KRNK 311940
FFWRNK
NCC009-312215-
/O.NEW.KRNK.FF.W.0075.180831T1940Z-180831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
340 PM EDT FRI AUG 31 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Ashe County in northwestern North Carolina...
* Until 615 PM EDT
* At 339 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen near Grassy Creek, Lansing, and Clifton with
very heavy rain now moving into Jefferson, West Jefferson, and
Mount Jefferson. Flash flooding is imminent.
* Some locations that will experience flooding include...
Jefferson...
West Jefferson...
Lansing...
Ashland...
Clifton...
and Trout.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
This includes the following streams and drainages...
Beaver Creek...
North Fork New River...
Big Laurel Creek...
New River...
and Stagg Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3643 8166 3658 8147 3658 8144 3657 8136
3655 8135 3652 8133 3648 8132 3648 8131
3647 8130 3630 8156
$$
RAB2 follow-up statements
173
WGUS71 KRNK 312046
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
446 PM EDT FRI AUG 31 2018
NCC009-312215-
/O.CON.KRNK.FF.W.0075.000000T0000Z-180831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
446 PM EDT FRI AUG 31 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
CENTRAL ASHE COUNTY...
At 444 PM EDT, Doppler radar indicated thunderstorms continue to
produce heavy rain across the southern part of the warned area, but
have diminished across the northern part of the warned area. No
flash flooding has been reported yet, but rainfall of 2-3 inches has
been common during the past 1 to 2 hours in the warned area. The
ground is saturated from previous heavy rainfall. Flash flooding
remains possible throughout the warned area from excessive runoff
of rain water.
Some locations that will experience flooding include...
Jefferson...
West Jefferson...
Lansing...
Ashland...
and Trout.
Additional rainfall amounts of 1 to 1.5 inches remain possible,
especially in the southern part of the warned area from Jefferson
southward to the Watauga County line.
This includes the following streams and drainages...
Beaver Creek...
North Fork New River...
Big Laurel Creek...
New River...
and Stagg Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3643 8166 3658 8147 3658 8144 3657 8136
3655 8135 3652 8133 3648 8132 3648 8131
3647 8130 3630 8156
$$
RAB385
WGUS71 KRNK 312207
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
607 PM EDT FRI AUG 31 2018
NCC009-312216-
/O.EXP.KRNK.FF.W.0075.000000T0000Z-180831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
607 PM EDT FRI AUG 31 2018
...THE FLASH FLOOD WARNING FOR
CENTRAL ASHE COUNTY WILL EXPIRE AT 615 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3643 8166 3658 8147 3658 8144 3657 8136
3655 8135 3652 8133 3648 8132 3648 8131
3647 8130 3630 8156
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:45 PM EDT, 55 minutes earlier.
Area forecast discussion, Aug 31, 2:45 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 245 PM EDT Fri Aug 31 2018 .SYNOPSIS... A stationary front extends from the Mid-Atlantic Region into the Mid Mississippi Valley. This feature will be the focus for scattered showers and thunderstorms this afternoon and evening. For the Labor Day weekend, the front will dissipate as high pressure along the southeast Atlantic Coast builds over the Mid- Atlantic region and dominates the weather pattern through the first full week of September. This will ensure the continuation of the very warm humid conditions across the forecast area. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Yesterday's storms wiped out a vast majority of the instabilities over the area with the exception of the Mountain Empire and Richlands areas. Now that this mornings stratus deck has lifted, abundant sunshine is once again destabilizing the environment with most areas seeing CAPE value around 2000 J/KG. Storms have started over the Mountain Empire and NC High Country early this afternoon and will spread northward across the rest of the SW VA/SE WV mountains through this evening. Across the foothills and piedmont counties, showers and thunderstorms should arrive later this afternoon and linger deep into the evening hours. Storms across the entire listening area will be slow-movers with the potential for isolated stronger cells to drop an inch or two of rain in an hour. The upper level ridge in the western Atlantic will continue to retrograde to the west and over the region tomorrow. Models are showing a low level easterly flow that will likely result in a morning stratus deck along and east of the Blue Ridge. For the afternoon, this easterly flow will aid in the development of showers and thunderstorms along the Blue Ridge. Mean flow is once again weak, therefore storms will be slow moving and have the potential to produce localized flooding. Above normal temperatures will accompany this upper level ridge. Saturday will be the coolest of the days this holiday weekend with low to mid 80s across the mountains and mid to upper 80s east into the piedmont. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 100 PM EDT Friday... Region will be under a strong upper ridge through the period. Little change in air mass will mean warmth and humidity will continue through Monday. Bias corrected guidance should be close and will be used as a starting point for highs and lows. Temperatures will be warm aloft and atmosphere will be somewhat capped. But still expecting enough heating and instability for isolated to scattered thunderstorms each afternoon and evening. Similar to past few days, high precipitable water values and modest storms motion may result in localized heavy rainfall. Confidence was above average for all elements. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 100 PM EDT Friday... Very little change in the long wave pattern Tuesday through Thursday. with a strong upper ridge over the eastern United States. 500 MB heights will be as high as 597dm over the Mid- Atlantic region. Little to no surface boundaries or short wave energy so daytime heating and instability will be the primary focus for daily thunderstorms. Temperatures will remain above normal. Confidence was above average for all elements. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM EDT Friday... For this afternoon, airmass will be recycled with daytime heating resulting in cloud build-ups this afternoon with formation of scattered showers and thunderstorms for the mid and late afternoon. Similar to yesterday, activity will be slow moving with torrential downpours associated with sub-VFR conditions. Convective activity will linger until loss of daytime heating followed by another night of river valley fog and stratus. Aside from gusty thunderstorm outflows, winds surface and aloft are forecast to be 10 kts or less. Extended Discussion... Subtropical ridge of high pressure is expected to build over the Mid Atlantic Region this weekend and persist through next week. Increased warming aloft will lessen the coverage of deep convection, but there will continue to be at least a daily threat for isolated to scattered activity...esp over the mountains where cloud build ups will be most favorable over in the vicinity of the higher terrain. This occurrence will be tied to the peak heating part of the day, with little or no activity otherwise. Early morning fog within the river valleys will also be common...restrictions to visibility limited for a few hours each morning around daybreak. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 350 AM EDT Fri Aug 31 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-010800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 350 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 31, 10:39 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 SSW CHRISTIANSBURG 37.09N 80.42W
08/30/2018 MONTGOMERY VA NWS EMPLOYEE
LARGE TREE LIMB DOWN
&&
AMSSpecial weather statement, Aug 31, 2:10 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT FRI AUG 31 2018
VAZ017-032-311915-
Patrick-Floyd-
210 PM EDT FRI AUG 31 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD AND NORTH CENTRAL
PATRICK COUNTIES...
Until 315 PM EDT.
At 210 PM EDT, a strong thunderstorm was located near Floyd. the
storm is nearly stationary.
Locations impacted include...
Floyd...
Willis...
Woolwine...
Alum Ridge...
and Rocky Knob Recreation Area.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3693 8051 3698 8029 3688 8022 3687 8023
3687 8021 3681 8017 3674 8049
TIME...MOT...LOC 1810Z 343DEG 1KT 3689 8038
RABSpecial weather statement, Aug 31, 2:58 PM EDT, 42 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 258 PM EDT FRI AUG 31 2018 NCZ001-002-VAZ015-312000- Ashe-Alleghany-Grayson- 258 PM EDT FRI AUG 31 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY...NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA... Until 400 PM EDT. At 258 PM EDT, a strong thunderstorm was located over Lansing, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Lansing... Mouth Of Wilson... Grassy Creek... Bridle Creek... and Piney Creek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3643 8150 3652 8157 3665 8127 3657 8111 TIME...MOT...LOC 1858Z 231DEG 12KT 3651 8147 RAB
Special weather statement, Aug 31, 3:02 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT FRI AUG 31 2018
VAZ007-312000-
Tazewell-
302 PM EDT FRI AUG 31 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TAZEWELL COUNTY...
Until 400 PM EDT.
At 301 PM EDT, a strong thunderstorm was located over Bandy, moving
east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Tazewell...
Jewell Ridge...
Bandy...
and Amonate.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3720 8176 3722 8175 3723 8174 3724 8174
3724 8172 3720 8168 3720 8159 3721 8156
3722 8154 3723 8151 3725 8150 3714 8146
3711 8179 3718 8181
TIME...MOT...LOC 1901Z 254DEG 6KT 3717 8174
RABLocal storm report, Aug 31, 3:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLASH FLOOD 1 SE WYTHEVILLE 36.94N 81.08W
08/31/2018 WYTHE VA EMERGENCY MNGR
ROAD CLOSURE EAST MARSHALL RD AT SOUTH 1ST DUE TO
FLOODING.
&&
JRUCKMANThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:48 PM EDT | Special Weather Statement | RNK | Rockingham | 27 min |
| Aug 30, 9:19 PM EDT | Special Weather Statement | RNK | Caswell | 41 min |
| Aug 30, 10:12 PM EDT | Special Weather Statement | RNK | Caswell | 33 min |
| Aug 30, 11:05 PM EDT | Special Weather Statement | RNK | Wilkes | 40 min |
| Aug 30, 11:24 PM EDT | Special Weather Statement | RNK | Caswell | 36 min |
| Aug 30, 11:31 PM EDT | Special Weather Statement | RNK | Surry | 14 min |
| Aug 30, 11:46 PM EDT | Areal Flood Advisory | RNK | Surry | 2 hr |
| Aug 31, 12:00 AM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 3 hr |
| Aug 31, 1:53 AM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 37 min |
| Aug 31, 2:16 AM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 3 hr |
| Aug 31, 2:58 PM EDT | Special Weather Statement | RNK | Ashe | 62 min |
| Aug 31, 6:44 PM EDT | Special Weather Statement | RNK | Surry | 46 min |
| Aug 31, 7:12 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.